First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Bog Laurel Poisoning?

Horses will not typically eat bog laurel, it is not palatable to them. They will eat it when there is limited forage. All parts of the bog laurel plant contain the toxins grayanotoxins and are poisonous to horses. Grayanotoxins interfere with the cardiovascular system, nervous system and musculoskeletal system. Symptoms generally occur within just a few hours after eating bog laurel.

Bog laurel ingestion by equines can lead to severe toxicity with symptoms ranging from diarrhea to seizures, to coma. Bog laurel is usually less than eight inches in height. It is found in wet and boggy areas within the western half of North America. Bog laurel is also known as bog kalmia or pale laurel. Bog laurel will have clusters of pink, purple or white flowers and do resemble rhododendron plants.

Book First Walk Free!

Symptoms of Bog Laurel Poisoning in Horses

When you suspect your horse has eaten bog laurel and is experiencing problems from the toxins, contact your veterinarian immediately for an emergency call. While you are waiting for your veterinarian to arrive, remove your horse from their pasture and place them in a clean, quiet stall. Do not feed your horse until your veterinarian has assessed the situation. Symptoms that you should watch for include:

  • Coma
  • Depression
  • Excessive salivation
  • Abnormal heart rhythms
  • Abnormal heart rate
  • Diarrhea
  • Hypotension
  • Abdominal pain
  • Lethargy
  • Muscle weakness
  • Low blood pressure
  • Abnormal breathing, shallow breathing
  • Excessive perspiration
  • Loss of appetite
  • Seizures or tremors
  • Blindness
  • Weakness 
  • Death

Causes of Bog Laurel Poisoning in Horses

Bog laurel contains the toxins grayanotoxins that have chemical properties that can cause a burning sensation in your horse’s mouth when they chew it. For this reason, most horses will avoid bog laurel and will only eat it when there is little else for them to eat. 

All parts of the plant are toxic, but the leaves, petals and pollen contain the highest concentration of the toxins. When ingested, the toxins will affect your horse’s cells and prevent them from functioning normally.

Diagnosis of Bog Laurel Poisoning in Horses

While you are waiting for your veterinarian to arrive, collect samples of your horse’s feed and hay. Also, walk through your horse’s pasture and look for any plants or shrubs that could be potentially poisonous, pay close attention to those plants that look like your horse has eaten part of. Collect samples for your veterinarian. 

Once your veterinarian has arrived, speak with them about the symptoms you have observed and give them the samples you have collected. They will then do a full physical examination, paying close attention to your horse’s mouth. Your veterinarian will be looking for any plant parts that may still be present. Samples will be taken for analysis.

Your veterinarian will also perform a complete blood count, fecal examination and urinalysis. These will help your veterinarian rule out other possible illnesses and pinpoint the exact cause of their poisoning. Clinical signs, especially in the event of a severe toxicity, will point to the need for immediate treatment.

Treatment of Bog Laurel Poisoning in Horses

Once your veterinarian determines that your horse has bog laurel poisoning they will begin treatments immediately to try minimizing the effects of the toxins. There is no specific antidote available for bog laurel poisoning in horses. Your veterinarian will recommend that your horse be hospitalized during initial treatments so supportive care can be given while treating the symptoms as they present. 

Activated charcoal will be given to absorb as much of the remaining toxins within your horse’s stomach as possible and keep it from disbursing through the body. They may also give your horse a laxative to help pass more of the toxins out of their system. Some veterinarians will use magnesium sulfate or sodium sulfate as a laxative. Mineral oil has also been used as a laxative.

Corticosteroids have been used to reduce inflammation caused by plant poisonings. Anti-arrhythmic medications have been used in horse’s exhibiting cardiac abnormalities. Atropine can also be used if your horse has an increased heart rate.

Recovery of Bog Laurel Poisoning in Horses

Your horse’s recovery from bog laurel poisoning will be guarded until your veterinarian sees how your horse’s symptoms advance and how well they respond to treatments. At that time, your veterinarian will give you a more specific prognosis for your horse’s recovery.

It is important to practice responsible pasture maintenance to ensure that your horse is not eating plants that could cause them harm or even death. Do weekly walk through of your horse’s pasture and eradicate any plant, shrub or tree that is poisonous to your horse. If you are unsure if a plant is poisonous, take a sample of it to your veterinarian and ask.  Use a pasture safe herbicide to completely kill off any plant that is dangerous to your horse.